Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 212, NWS Aberdeen, SD

August 11, 2020Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2020, 11:55 AM MDT for Stanley County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 11:55 AM MDT (17:55 UTC)
Expired
Aug 11, 2020, 12:30 PM MDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 5.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:40 AM MDT, 15 minutes earlier.

Area forecast discussion, Aug 11, 11:40 AM MDT, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1240 PM CDT Tue Aug 11 2020

.UPDATE...
Issued at 1231 PM CDT Tue Aug 11 2020

See updated aviation discussion below.

UPDATE Issued at 1034 AM CDT Tue Aug 11 2020

Presently, showers with the occasional rumble of thunder are
still ongoing mainly in central South Dakota. These thundershowers
will continue to deteriorate over the next couple hours as they
head east. Adjusted PoPs and cloud cover to better reflect
present conditions.

UPDATE Issued at 642 AM CDT Tue Aug 11 2020

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 330 AM CDT Tue Aug 11 2020

Waa in advance of short wave trough in WY early this morning was
bringing some mid level accas showers/storms in eastern WY. Expect
these to develop east into sd and into central sd this morning.
Otherwise, the main short wave trough in WY will bring the main
round of showers and storms to our cwa later this afternoon and
night. Good ll moisture and instability will continue to advect in
through the day in advance of this short wave trough. The ops models
and hi-res models all indicated shower/storm development this
afternoon and evening. The 0-6km shear will be modest with these
storms mainly in the 30 to 40 knot range. We do have a slight risk
of severe weather mainly west of the Missouri River. With the
good agreement in the models, increased pops across the region
through tonight. This first round of convection will end Wednesday
morning with more development possible in the afternoon with
another short wave trough coming in from the southwest. Highs
today and Wednesday will be similar with partly cloudy skies
overall. Highs will be mainly in the 80s and lower 90s.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 330 AM CDT Tue Aug 11 2020

The first half of the extended period looks rather active with
several chances for showers and thunderstorms. Disturbances move
across the northern plains, with surface boundaries situated over
parts of the region as well. Returning low-level moisture will bring
added instability and thus bringing potential for strong to severe
storms also. It does appear that towards Day 5, northwest flow aloft
may be established and bring a return to dry conditions for a few
days at least.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1231 PM CDT Tue Aug 11 2020

Terminals KABR,KATY,KPIR,KMBG

The biggest question in regards to aviation weather through the
TAF period is in regard to thunderstorm potential this afternoon
and overnight. It is expected that thunderstorms, some potentially
severe, will develop sometime this afternoon or early evening and
progress across the region in a west to east direction. Exact
timing and location for thunderstorm development is always
difficult. Overall, VFR ceilings and visibilities are expected,
although KATY may see MVFR ceilings Wednesday morning. Of course,
the potential for lowered ceilings, reduced visibilities, and
erratic winds are possible while thunderstorms are ongoing.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Telken
SHORT TERM...Mohr
LONG TERM...TMT
AVIATION...Telken
Hazardous weather outlook, Aug 11, 3:52 AM MDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
452 AM CDT Tue Aug 11 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
452 AM CDT Tue Aug 11 2020 /352 AM MDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to move across the region today and
tonight. Some of the storms could be severe mainly in central South
Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several more rounds of thunderstorms are expected Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Mohr

In the hours before

Local storm report, Aug 11, 7:49 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
849 AM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     TSTM WND GST     3 ESE AKASKA            45.31N 100.06W
08/11/2020  M53 MPH          WALWORTH           SD   MESONET

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:50 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth25 min
Aug 11, 7:06 AM MDTSevere Thunderstorm WarningABRDewey, Walworth24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.